News

Statins linked to rare muscle disorder


Neelima Choahan


31/07/2018 3:35:30 PM

People who develop a rare disorder of the muscles, known as inflammatory myositis, are more likely to have taken statins to control their cholesterol, according to a new study.

News teaser
Statin medications reduce low-density lipoprotein (LDL cholesterol) to minimise the risk of cardiovascular disease.

Medications used widely to control cholesterol have been linked to a rare muscle disorder in a new observational study of more than two hundred cases in South Australia.
 
Statin medications reduce low-density lipoprotein (LDL cholesterol) to minimise the risk of cardiovascular disease and are some of the most commonly prescribed medications worldwide.
 
But researchers in South Australia found in a population-based case control study of 221 patients with idiopathic inflammatory myositis, there was a 79% increased likelihood of statin use compared with 662 people without the condition.
 
Inflammatory myositis is a very rare autoimmune muscle disorder that can be severe and debilitating.

The study, Association of statin exposure with histologically confirmed idiopathic inflammatory myositis in an Australian population, was published in JAMA Internal Medicine.
 
The research’s lead author Dr Gillian Caughey, from the University of Adelaide, told newsGP that although the rare condition only affects one in one million people per year in Australia, the use of statins is increasing worldwide.
 
‘It is about recognition of this condition and early treatment when it does manifest,’ she said.
 
‘Statins are well tolerated in general and highly effective in terms of protecting against primary and secondary cardiovascular events, they are very important medicines.
 
‘We don’t want to negate from people using statins.’

Gillian_text.jpgLead researcher Dr Gillian Caughey said, while very rare, it is important for healthcare professionals to be able to recognise inflammatory myositis. 
 
The study used the South Australian Myositis Database of all histologically confirmed cases of idiopathic inflammatory myositis diagnosed between 1990 and 2014 in patients 40 years or older.
 
Dr Caughey said while aches and pains are a common side-effect of s using statin, patients with inflammatory myositis will present with a painless, proximal limb girdle weakness and often have an elevated creatine kinase (CK) – a marker of muscle damage.
 
‘Generally, there will be no elevation of CK levels in patients with the more common muscular adverse effects of myalgia and myopathy associated with statin use,’ she said.
 
‘GPs should be aware of the risks of inflammatory myositis if a patient is presenting with a proximal weakness that seems to be worse than the myalgia and myopathy that you would normally see in a patient.
 
‘If you stop the statin and it doesn’t resolve, and patients also have an elevated CK then investigate inflammatory myositis.’
 
The condition is treated with immunosuppressive agents like corticosteroids.
 
Dr Caughey said the researchers do not know exactly how statin exposure can trigger the condition.
 
She said no information was available about the duration, type or the dosage of statin use, and more research is needed. However, she said previous studies have shown that patients can be on statins for one or two years before the condition develops.
 
Professor Mieke van Driel, Head of General Practice at the University of Queensland, told newsGP the rare nature of the condition means it is unlikely most GPs will come across it. However, she said the study is a reminder for practitioners to be very careful with their indications for medications.

Mieke_van_driel-text.jpgProfessor Mieke van Driel said the study is a reminder for practitioners to be very careful with their indications for medications.
 
She said, once prescribed, medications should be monitored and reviewed.
 
‘If I am thinking of prescribing medications, I have to very carefully weigh the benefits and the harms for this individual patient, and that means [consider] if there are other options,’ Professor van Driel said.
 
‘For instance, statins are often prescribed to mitigate cardiovascular risk. The first step to mitigate cardiovascular risk is to make lifestyle changes, to get people to stop smoking, to start exercising, to lose weight, all these things are much more powerful and sustainable interventions to reduce cardiovascular risk than any medications we can prescribe.’



cardiovascular disease inflammatory myositis low density lipoprotein cholesterol statins





Comments



 Security code